Texas, 2022Wildfire in Texas, March 13 to 16, 2022
March 13 to 16, 2022 · NWS EWX · 1 event in 1 county or zone
High pressure over the southeastern United States produced breezy southerly winds which combined with low relative humidity led to elevated fire weather conditions.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure over the southeastern United States produced breezy southerly winds which combined with low relative humidity led to elevated fire weather conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Mar 13, 11:23 AM CST, 1 hour 7 minutes earlier.
Area forecast discussion, Mar 13, 11:23 AM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1223 PM CDT Sun Mar 13 2022
.AVIATION... (13/18Z TAFs)
VFR flying conditions this afternoon into evening become MVFR CIGs
overnight at the I-35 sites and early Monday morning at KDRT. There
is a potential for brief IFR CIGs early in the morning mainly at
KSAT. Cannot rule out --SHRA at the I-35 sites early in the morning,
however PROBS are too low to mention. Skies mix out to VFR by midday
at KDRT and early afternoon at the I-35 sites. Southerly, except
southeasterly at KDRT, winds of 10 to 15 KTs with gusts to 25 KTs
this afternoon become more stable at 7 to 12 KTs this evening into
overnight. Speeds increase to 10 to 20 KTs with gusts to 28 KTs on
Monday at the I-35 sites. However, will shift to northwesterly Monday
afternoon at KDRT.
&&
.PREV DISCUSSION... /ISSUED 400 AM CDT Sun Mar 13 2022/
.New SHORT TERM, LONG TERM...
SHORT TERM...
(Today through Monday)
Issued at 359 AM CDT Sun Mar 13 2022
Decoupled winds and very low dewpoints should make for an
interesting analysis of min temps this morning. Several obs in the
mid 20s has already been observed in the Hill Country and adjacent
valleys below the escarpment, which is concerning in regards to how
well the model guidances are doing on low temp forecasts. Good
mixing is expected after sunrise, so the temp discrepancies between
hill and valley should wash out by midday. Such a cold collective
starting point on temps will not be enough to get high temps back to
mid-March normals for this afternoon, but a return into the mid 60s
to low 70s is a great start. An upstream upper low digging diving SE
in the polar westerlies aloft toward TX hasn't made much impact on
surface winds overnight, but should be a good influence after
sunrise, with winds of 15 to 25 mph expected by afternoon. This will
likely lead to areas of elevated to near critical fire weather
conditions; that narrative will be a common theme for much of this
week, especially over the higher terrain areas of the Hill Country
and Edwards Plateau.
Gulf influenced surface dewpoints will increase with a much deeper
marine layer above them tonight. The approaching storm system should
carry the increasing wind momentum into tonight, so much less wind
decoupling is expected, and no fog is currently forecast when near
saturated surface conditions return. A couple finer resolution
models hint at some drizzle, but this is not reflected in enough
solutions to be taken seriously enough for a mention in the
forecast. Daybreak Monday morning will thus have a touch of spring
with a steady S/SE breeze and low temps a good 15 or more degrees
warmer than from the previous morning.
Some hazardous weather conditions come into play by Monday
afternoon. A dry-line sets up over western counties with elevated to
near critical fire weather conditions, while there is a non-zero
chance for thunderstorms generally near the Hwy 77 corridor. The
moist layer looks too shallow and too unlikely to break a capping
inversion without frontal forcing, so the considerations for strong
storms will not be discussed, as it is assumed the cap will hold
through 00Z. However, the cold front arriving with the deepening
upper low will arrive into our NW counties where very dry conditions
have already developed by late afternoon. While most of the higher
wind speeds are expected to fall in the 00Z to 03Z timeframe, the
conditions in the late afternoon and much of the evening would
suggest at least 3 of our western counties will meet the weather
thresholds for Red Flag Warning criteria. Thus a Fire Weather Watch
will be posted for the Edwards, Val Verde and Kinney counties
starting at 21Z. Sharp packing of the 500 mb isobars over DRT would
suggest some of those stronger mid level winds and strong mixing
would make the higher surface wind speeds arrive a bit ahead of the
actual cold front.
LONG TERM...
(Monday night through Saturday)
Issued at 359 AM CDT Sun Mar 13 2022
A weak cold front will be pushing through the area Monday night and
will bring with it a 20-40 percent chance of showers and storms to
areas along and east of the I35 corridor. There will be ample shear
for organized convection, but CAPE values around 500 J/kg should
limit intensity for the most part. SPC has our extreme eastern CWA in
a marginal risk for severe storms but should not see much more than
an isolated strong storm or two given lack of moderate instability.
On Tuesday behind this frontal system, highs will still remain in the
70s and 80s with another day of humidity values in the teens out west
and in the 20s and 30s elsewhere. North wind speeds in the afternoon
should be in the 12-17 mph range leading to another day of elevated
to near critical fire weather conditions. Another couple of days of
elevated to near critical fire weather conditions can be expected
Wednesday/Thursday out west as very low dewpoints then combine with
winds out of the south around 12-20 mph as southerly flow increases
ahead of the next frontal system on Wednesday with westerly flow on
Thursday.
This front will arrive to the area Thursday night and bring with it a
low chance of rain to the eastern areas. This front will keep
afternoon humidity values in the 17-35 percent range for the entire
CWA Friday and Saturday continuing the elevated to near critical fire
weather conditions. The dry air will also allow for cool night time
lows with relatively warm temperatures during the daytime for highs.
AVIATION...
/06Z TAFS/
No changes to the previous aviation discussion. So here we go again.
VFR conditions are forecast for the area terminals with a southeast
to south wind flow prevailing through the period. Light and variable
winds are forecast for the I-35 airports through at least 15Z
Sunday. Then, the southerly wind flow increases as mixing take place
with gusts of 15 to 25 knots mainly during the afternoon. Winds
across KDRT are forecast to stay around 6 to 8 knots overnight and
pickup by mid to late Sunday morning into the afternoon period. Winds
do come down to 12 knots or less across the area around 02Z Monday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 66 50 79 50 76 / 0 0 10 20 0
Austin Bergstrom Intl Airport 67 49 79 49 76 / 0 0 10 20 0
New Braunfels Muni Airport 68 48 79 49 78 / 0 - - 20 0
Burnet Muni Airport 65 49 79 47 74 / 0 0 - 10 0
Del Rio Intl Airport 70 48 86 48 82 / 0 0 0 0 0
Georgetown Muni Airport 66 49 79 48 75 / 0 0 10 20 0
Hondo Muni Airport 70 47 82 47 81 / 0 0 0 - 0
San Marcos Muni Airport 67 48 79 48 77 / 0 0 - 20 0
La Grange - Fayette Regional 67 51 79 51 74 / 0 - 20 30 0
San Antonio Intl Airport 67 50 79 51 77 / 0 - - 10 0
Stinson Muni Airport 71 51 83 52 81 / 0 0 - 10 0
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Monday afternoon through Monday evening for
Edwards-Kinney-Val Verde.
&&
Short-Term/Aviation...04
Long-Term...Brady
Hazardous weather outlook, Mar 13, 3:50 AM CST, 8 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
450 AM CDT Sun Mar 13 2022
TXZ171>173-183>194-202>209-217>225-228-141000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
450 AM CDT Sun Mar 13 2022
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...Today And Tonight.
Elevated to near critical fire weather conditions are expected
today west of the I-35 corridor.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
A dry cold front and gusty winds will warrant a Fire Weather Watch
for Val Verde...Edwards...and Kinney Counties Monday afternoon and
evening. Some elevated to near critical fire weather conditions
are possible west of Interstate 35 each day through at least Friday
as dry air and breezy winds continue.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Wildfire, Blanco
- When
- March 13, 12:30 PM CST to March 16, 6:00 AM CST
- Where
- Blanco forecast zone
- Reported by
- Fire Department/Rescue
- Coordinates
- 30.266, -98.400 (the zone’s center; the record gives no point)
The Buddy Wildfire started approximately 8 miles WNW of Johnson City during the afternoon of the 13th. Winds gusted at 15 to 20 mph in the area during this time. The fire burned 1,469 acres before it was contained on the 16th.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in California, March 13 to 14, 202276 kt wind · 12 events
- High Wind in Nevada, March 13, 202256 kt wind · 3 events
- Wildfire in Oklahoma, March 13, 20223 events
- Winter Weather in Washington, March 13 to 22, 20222 events
- High Wind in California, March 13, 2022$10,000 · 65 kt wind · 2 events
- High Wind in California, March 13, 202260 kt wind · 1 event
- High Wind in Texas, March 13, 202255 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1014473.